Alert archive / Pennsylvania / Flash Flood Warnings in 2004

Flash Flood Warning 16, NWS State College, PA

June 16, 2004Cambria County, Pennsylvania

NWS State College, PA issued this flash flood warning at Jun 16, 2004, 5:12 PM EDT for Cambria County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 16, 2004, 5:12 PM EDT (21:12 UTC)
Expired
Jun 16, 2004, 8:15 PM EDT
In force
3 hr
Issued by
NWS State College, PA
Area
Counties, with a storm outline in the text

County Cambria County, PA

The radar

The State College radar (KCCX), 91 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 9.2 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2004-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 269 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2004-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
269 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
677 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KCTP 162112
FFWCTP
PAC021-170015-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
512 PM EDT WED JUN 16 2004

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CAMBRIA COUNTY IN CENTRAL PENNSYLVANIA

* UNTIL 815 PM EDT.

* AT 506 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL MOVING OVER
  EXTREME SOUTHERN CAMBRIA COUNTY.

SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE 
WARNED AREA. UP TO TWO INCHES OF RAIN HAS ALREADY FALLEN IN THE 
SOUTHERN SUBURBS OF JOHNSTOWN...AND MORE HEAVY RAIN IS ON THE WAY. 

RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING IN AND 
AROUND THE JOHNSTOWN METRO AREA...ESPECIALLY THE AREAS OF 
FERNDALE...BELMONT AND RIVERSIDE. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO
HIGHER GROUND.

LAT...LON 4027 7911 4020 7874 4056 7847 4073 7879

$$

DANGELO
2 follow-up statements
000 
WGUS71 KCTP 162233
FFSCTP
PAC021-170015-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
631 PM EDT WED JUN 16 2004


...A FLASH FLOOD WARNING CONTINUES FOR CAMBRIA COUNTY UNTIL 815 PM
EDT...

AT 620 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
CLUSTER OF THUNDERSTORMS PRODUCING VERY HEAVY RAINFALL JUST TO THE 
NORTH AND EAST OF THE CITY OF JOHNSTOWN...MOVING NORTHEAST AT 10 
MPH. 

THE RAINS HAVE TAPERED OFF TO A LIGHTER INTENSITY OVER THE CITY OF 
JOHNSTOWN ITSELF. THESE SLOW MOVING THUNDERSTORMS HAVE ALREADY 
PRODUCED TORRENTIAL RAINFALL IN THE JOHNSTOWN METRO AREA...AND HAVE 
MOVED TO THE NORTH AND EAST.  

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL 
CREEKS AND STREAMS...HIGHWAYS...STREETS AND UNDERPASSES. MANY ROADS 
HAD BEEN CLOSED IN THE JOHNSTOWN METRO AREA DUE TO HIGH WATER. 
LOCAL EMERGENCY MANAGEMENT OFFICIALS REPORT THAT THE WATER HAS BEGUN 
TO RECEDE A BIT IN THE PLACES THAT WERE HIT THE HARDEST.  

HOWEVER...SMALL CREEKS AND STREAMS OUTSIDE OF JOHNSTOWN...ESPECIALLY 
TO THE NORTH AND EAST...INCLUDING PLACES NEAR EBENSBURG...SOUTH FORK 
AND DUNLO...COULD STILL RAPIDLY FLOOD...POSSIBLY WASHING OUT ROADS 
AND FLOODING NEARBY LOW AREAS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO
HIGHER GROUND TO ESCAPE FLOOD WATERS.

$$

DANGELO/LIPTON
000 
WGUS71 KCTP 170017
FFSCTP
PAC021-170030-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
815 PM EDT WED JUN 16 2004


...THE FLASH FLOOD WARNING WHICH WAS IN EFFECT FOR CAMBRIA COUNTY 
HAS BEEN ALLOWED TO EXPIRE AT 815 PM EDT...

THE RAIN HAS ENDED OVER THE WARNED AREA. STREAMS AND CREEKS IN THE 
WARNED AREA HAVE RECEDED OR WERE BEGINNING TO RECEDE...ENDING THE 
FLASH FLOOD THREAT. EVEN THOUGH STREAMS AND CREEKS ARE 
RECEDING...SOME ROADWAYS STILL MAY BE COVERED WITH WATER. 

MOTORISTS ARE ADVISED TO AVOID DRIVING THROUGH FLOODED ROADWAYS. 
VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO HIGHER 
GROUND TO ESCAPE HIGH WATERS.

$$

DANGELO

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Jun 16, 4:40 PM EDT, 32 minutes earlier.

Area forecast discussion, Jun 16, 4:40 PM EDT, 32 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE STATE COLLEGE PA
440 PM EDT WED JUN 16 2004

.UPDATE...
WL JUST THROW IN AN EVENING PERIOD TO COVER ON-GOING PRECIP (SOME
HEAVY) IN THE LAURELS AND SC MTS. WL LEAVE POPS FOR THE REST OF THE
NIGHT ALONE.
&&

.AVIATION...
THE FOLLOWING WAS PREVIOUSLY ISSUED AT 228 PM EDT WED JUN 16 2004

VFR THIS AFTERNOON ACROSS N PA...WHERE DEWPOINTS ARE FAIRLY LOW.

OTHERWISE...MAINLY MVFR IN LOWER CLDS AND HZ AT TIMES THIS AFT...
AS DEWPOINTS ARE CLIMBING INTO THE AWFUL RANGE.

EXPECT MVRF TO BECOME MORE WIDESPREAD OVERNIGHT...AS WARM FRONT
MOVES NORTHWARD...AND SHOWERS AND STORMS BECOME MORE WIDESPREAD.
SOME IFR EXPECTED IN HEAVIER STORMS AND AREAS OF LOWER CLDS AND
FOG LATE.

SOME VRF POSSIBLE FOR A BRIEF TIME THU AFT...BUT HZ WILL BE
WIDESPREAD IN WARM SECTOR.
&&

.SHORT TERM (TONIGHT THROUGH FRIDAY)...
THE FOLLOWING WAS PREVIOUSLY ISSUED AT 228 PM EDT WED JUN 16 2004

WARM FRONT CONTINUES TO SPLIT CWA...AND ENOUGH MOISTURE/INSTABILITY
IN THE AIR TO AGAIN PRODUCE SCATTERED TSTORMS THIS AFTERNOON.
MOISTURE WILL ONLY CONTINUE TO INCREASE AS EVEN MORE OF A TROPICAL
WAVE SLIDES UP THE OHIO VALLEY OVERNIGHT AND GETS PUSHED EASTWARD
ACROSS CWA ON THU.  MORE WIDESPREAD PRECIP WILL BEGIN TO SPREAD INTO
NW COUNTIES LATER TONIGHT AND THEN ACROSS MUCH OF CWA ON THU.
POTENTIALLY MAY NEED A FLOOD WATCH FOR PARTS OF CWA TOMORROW IF
HEAVIER SLOW MOVING CONVECTION BECOMES EVIDENT...MAINLY ALONG AND
SOUTH OF CURRENT WARM FRONT.

WAVE MOVES EAST THU NIGHT INTO FRIDAY...BUT LINGERING
SHOWERS/TSTORMS WILL REMAIN IN FORECAST THROUGH THEN.
&&

.LONG TERM (FRIDAY NIGHT THROUGH WEDNESDAY)...
THE FOLLOWING WAS PREVIOUSLY ISSUED AT 228 PM EDT WED JUN 16 2004

FRONT MOVES SOUTHEAST INTO MID ATLANTIC STATES BY FRI NIGHT...ENDING
PRECIP CHANCES FOR 24-36 HOURS.  BUT BOUNDARY AGAIN EDGES BACK
NORTHWARD AS TROUGH/COOL FRONT DROPS ACROSS THE GREAT LAKES
MON/TUE.  POSITION BETWEEN THESE TWO FRONTS WARRANTS MENTION OF LOW
CHANCE POPS EACH DAY IN LATER PERIOD.
&&

.CTP WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
&&

UPDATED BY:   DANGELO
Hazardous weather outlook, Jun 16, 5:44 AM EDT, 11 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
544 AM EDT WED JUN 16 2004

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-170943-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-
COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA-
HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA-
MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-
NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA-
SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA-
SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-
UNION PA-WARREN PA-YORK PA-
544 AM EDT WED JUN 16 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY:

SHOWERS AND THUNDERSTORMS ARE POSSIBLE OVER PARTS OF CENTRAL
PENNSYLVANIA TODAY. SOME MAY CAUSE HEAVY RAIN. OTHERWISE...NO
HAZARDOUS WEATHER IS EXPECTED TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY:

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THURSDAY AS A COLD
FRONT IS EXPECTED TO MOVE ACROSS THE REGION.

AT THIS TIME...SEVERE WEATHER IS NOT EXPECTED FROM FRIDAY THROUGH
TUESDAY.

SPOTTER ACTIVATION MAY BE NEEDED.

Nearby

Flash Flood Warnings in Pennsylvania, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.